Thunderstorm Wind, Meigs
- When
- August 8, 1:20 PM EST
- Where
- Meigs County, 0.89 mi NE of Decatur
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.530, -84.790
Several trees and power lines were reported down.
Convection developed along an outflow boundary during the afternoon across Tennessee and Southwest North Carolina generating damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection developed along an outflow boundary during the afternoon across Tennessee and Southwest North Carolina generating damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 8, 12:04 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 104 PM EDT Wed Aug 8 2018 .Aviation... A short-wave is moving across the Tennessee and lower Ohio Valleys early this afternoon a marginally unstable for strong/potentially severe storms. MLCAPEs already 1500-2000 J/Kg and expected to be 2000-2500 by this afternoon. Main concern at TAF sites this afternoon/early evening will be strong gusty winds and frequent lightning. For tonight/early Thursday morning, patchy fog/low-cloud development. TRI seems to have the best chance of seeing LIFR conditions due to low clouds, but can not be ruled out at TYS or CHA. Conditions improve to VFR conditions Thursday morning. Winds will be breezy this afternoon ahead of the short-wave with gusts up to 15kts outside of storms. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 89 71 85 71 / 80 30 70 30 Knoxville McGhee Tyson Airport, TN 87 70 84 68 / 70 50 60 20 Oak Ridge, TN 86 70 84 68 / 80 40 60 20 Tri Cities Airport, TN 85 68 82 66 / 70 60 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 520 AM EDT Wed Aug 8 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 520 AM EDT Wed Aug 8 2018 /420 AM CDT Wed Aug 8 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Showers and storms are expected to march across the forecast area this afternoon. Storms may get strong with a few severe storms possible, with the threat of damaging winds. Also, heavy rains could cause brief flash flooding in a few places. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few locations this afternoon, otherwise spotter activation is not anticipated.
Special Weather Statement
National Weather Service Morristown TN
1235 PM EDT WED AUG 8 2018
VAZ001-005-081715-
Scott VA-Lee VA-
1235 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEE AND WESTERN
SCOTT COUNTIES UNTIL 115 PM EDT...
At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Big Stone Gap, or 15 miles west of Gate City, moving
east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gate City, Weber City, Duffield, Clinchport, Fort Blackmore and
Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3660 8250 3659 8263 3664 8291 3677 8291
3684 8250
TIME...MOT...LOC 1635Z 270DEG 14KT 3671 8284
DHSpecial Weather Statement
National Weather Service Morristown TN
111 PM EDT WED AUG 8 2018
TNZ015>017-VAZ001-005-081800-
Sullivan TN-Hancock TN-Hawkins TN-Scott VA-Lee VA-
111 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHEASTERN HANCOCK...SOUTHEASTERN LEE AND SOUTHWESTERN
SCOTT COUNTIES UNTIL 200 PM EDT...
At 111 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jonesville, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Rogersville, Gate City, Surgoinsville, Weber City, Church
Hill, Mount Carmel, Clinchport, Bays Mountain State Park, Sullivan
Gardens, Okolona, Kyles Ford and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3667 8255 3643 8258 3642 8260 3643 8262
3644 8267 3642 8269 3649 8313 3667 8311
TIME...MOT...LOC 1711Z 275DEG 23KT 3658 8304
DHSpecial Weather Statement
National Weather Service Morristown TN
119 PM EDT WED AUG 8 2018
TNZ014>016-038-039-081800-
Claiborne TN-Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
119 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...SOUTHEASTERN
CLAIBORNE...SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND
NORTHEASTERN HAMBLEN COUNTIES UNTIL 200 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 9 miles north of Rutledge, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rogersville, Sneedville, New Tazewell, Bean Station, Tazewell, Howard
Quarter, Thorn Hill, Mooresburg, Evanston, St. Clair, Treadway and
Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3655 8300 3630 8298 3628 8300 3631 8357
3649 8358
TIME...MOT...LOC 1719Z 267DEG 24KT 3641 8348
DHThe Northeast Alabama radar (KHTX), 135 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
10 thunderstorm wind. Local standard time, as filed.
Several trees and power lines were reported down.
Two trees were reported down.
Two trees were reported down.
Two trees were reported down.
A large tree was reported down.
Several trees were reported down.
A few trees were reported down.
A few trees were reported down across Buell and Sharp Road in the Powell Valley area.
Power lines and trees were reported down.
One large tree was reported down across Bill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771445, 771446, 771447, 771448, 771449, 771450, 771451, 771452, 771453, 771454.